RR 3, Box 384
THE NUTRI-SPEC LETTER
Guy R. Schenker, D.C.
The information you gained in the last several month’s Letters on evaluating and treating thyroid insufficiency as it relates to your NUTRI-SPEC test procedures, is ...
When used properly, your clinical indicators for thyroid insufficiency give you the means to identify and effectively treat thyroid problems that most clinicians have no way of discovering. But --- the key is to use those indicators properly. Most particularly, I caution you ...
PLEASE DO NOT JUMP TO THE CONCLUSION THAT
Remember, none of those tests are specifically diagnostic for the thyroid. They all can be related to thyroid insufficiency, but may have other causes as well. Most thyroid insufficient patients will show a positive finding on many of those tests, but so will patients with perfectly normal thyroid function. The key to effective clinical management of your patients is to go through your procedures in a logical step-wise progression as follows:
The use of ...
SUBNORMAL BODY TEMPERATURE
as an indicator of thyroid insufficiency requires further comment here. There are many clinicians who claim that low body temperature is unequivocal evidence of thyroid insufficiency. This goes back to the Broda Barnes groups that have been around for several decades now, and many others that have followed their lead. More recently we have the Wilson’s Syndrome people and the others in the alternative care industry who have jumped on the low temperature band wagon.
DON’T BUY IT.
There is a long list of clinical conditions that can account for subnormal body temperature. Where can you find that list? It is right in the Appendix of your NUTRI-SPEC manual. Take just a minute and look at that list and you will see ...
HOW ABSURD IT IS TO CLAIM THAT
The truth is, nearly all my NUTRI-SPEC patients (and likely most of yours as well) have subnormal body temperatures the first time they walk in my office. Why? Because their metabolisms are functioning inefficiently. We restore metabolic balance, and the body temperature frequently comes up to normal. Alternatively, you can increase the vital reserves with the Diphasic Nutrition Plan and, sure enough, the body temperature comes up to normal in many cases. Got it? Don’t go chasing after phantom thyroid disease. You have a step by step process of elimination with objective indicators to tell you when the thyroid is likely involved. Use it; do not abuse it.
There is one other loose end we must tie up with regard to the thyroid --- the use of iodine supplementation. This is a useful topic for discussion not only because the information about iodine supplementation is important to you and your patients, but also because the topic is instructive in the absolute lunacy of the health food industry and most alternative practitioners.
Everyone knows that the thyroid gland uses iodine to make the hormone that it secretes, right? Therefore, it is clear that iodine is “good for” the thyroid, right? Therefore, it is clear that any person who has a bad thyroid would do well to take a supplement of the iodine that is good for the thyroid, right? Wrong, wrong, wrong!
The fact that the thyroid uses iodine as raw material in no way means that iodine “supports” thyroid function in any way. Extra iodine certainly doesn’t make the thyroid any stronger or more efficient. Such beliefs are childishly illogical. That is anagalous to saying that a brick house would be made stronger if you built the house out of bricks and then dumped a couple extra truck loads of bricks on top of it. Not only would the extra bricks not strengthen the house, they would actually tend to destroy it.
Such is the case with iodine and the thyroid. Any amount of iodine significantly in excess of the body’s daily needs actually inhibits thyroid function. In fact, iodine so effectively inhibits thyroid function that it is probably the most effective treatment for an over active thyroid. If you have a patient who is taking iodine supplementation “for her thyroid,” get her off of it immediately. If the thyroid wasn’t a problem to begin with, it may be now; if the thyroid was hypo functioning to begin with, the problem has certainly been exacerbated by the iodine.
How did we get off on our discussion of the thyroid, anyway? You may recall that it all started with our discussion of “Red Flag” drugs. What is a “Red Flag?” There are several medications that are certain to be dragging your patients down. The presence of these medications is the number one factor that will limit the benefits your patients receive from your NUTRI-SPEC care.
A few of these common drugs that make up our Red Flag list, and which you must help your patients discontinue are:
You already have at your disposal the information you need to pass along to your patients to convince them that estrogen, calcium channel blockers, and SSRI’s are certain to have a devastating (and even dangerous) impact on health. You also have the protocol to responsibly get your patients off these medications.
To educate your patients on the severe consequences of taking these drugs, you should routinely be handing out the information sheets that were built into these Letters. You have several pages of concise information on estrogen to give to women who are on, or are considering going on, estrogen replacement therapy; you have a single page summary of the life-destroying effects of taking calcium channel blockers; and, you have a five page handout that gives the full story on SSRI’s and all other sources of serotonin.
My office gives out these handouts by the zillions; you must have these available as handouts to distribute to your patients. Nothing you do will have the lasting benefit you have come to expect from NUTRI-SPEC as long as your patients continue on these drugs.
Synthroid was on that “Red Flag” list and now you know why. You also know how to determine whether Synthroid (T4) is appropriate for your patient, or (as is more likely the case) is doing more harm than good.
The one drug from our Red Flag list that we have not discussed is ...
Yes, Tylenol, the drug that in most people’s minds is not really a drug at all. Do you know what I mean? I can’t tell you how many cases I have had of patients who upon NUTRI-SPEC testing show a dysaerobic test pattern that has no business being there. So I ask the question again, “Are you sure you haven’t had any medications in the last two days?”
“No I haven’t taken any medication at all.”
“I am seeing a dramatic change in your test patterns today which I can’t account for, and the most common reason why this happens in patients is that they took some medication. Are you sure you haven’t taken anything in the last few days?”
“No I haven’t --- I took some Tylenol, but I didn’t take any medication.”
Here is just how bad it can get with Tylenol, the treatment for everything and for nothing. I was testing a Downs Syndrome girl and found an extreme dysaerobic pattern. I asked the mother whether she had given the child any medication and the mother replied yes that she had given her Tylenol. When I inquired what was the problem for which Tylenol was needed, the mother replied, “She didn’t look like she felt too good.”
My first impulse was to slam the mother up against the wall, but after many years of practice I have learned to be tolerant of irrational, self -destructive behavior.
Anyway --- why is Tylenol on our “Red Flag” list?
You may think that it is because Tylenol so severely beats up the liver. In saying that you would be correct, of course, and yet most medications beat up the liver to some degree, or have other nasty side effects. Why have we chosen Tylenol specifically to be on our Red Flag list?
Two reasons: First, because it is used universally, and excessively. So, if the drug has side effects they are likely to be affecting a substantial percentage of the population (which means a substantial percentage of your patients). But, the second and more interesting reason, has to do with the number one side effect of Tylenol. Do you know what acetaminophen’s most common side effect is?
Hmmm. Think about that for a minute. You may begin to wonder, as I have for many years, just how many people are taking Tylenol to cure a Tylenol headache? And that is really where the Red Flag comes in. I have had numerous cases over the years of patients who took Tylenol for months and even years for chronic headaches. In every single case that I can recall when I got the person to stop taking Tylenol the headaches went away. Look for it in your practice. I’ll bet you’ve got many patients who take Tylenol at least several times weekly and have for years. If you find these people, warn them about the potential liver damage, of course, but also don’t neglect to ask them if they have chronic headaches. If they do, there is a strong possibility that the headaches are actually being caused by the very drug that is being taken to relieve the headaches.
I routinely suggest to all my patients that Tylenol be avoided. The reason is because I have never seen a patient’s symptom that didn’t respond at least as well to aspirin or ibuprofen as it did to acetaminophen, and aspirin and Advil are somewhat more benign in their side effects.
If I have an anaerobic patient who feels the need to take medication to control a symptom, I will recommend Advil. For patients who are not anaerobic I recommend aspirin, unless the patient is specifically allergic to it or has had an extreme GI reaction to it in the past.